Alert archive / Louisiana / Special Weather Statements in 2016

Special Weather Statement, NWS New Orleans, LA

August 2, 2016Orleans Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Aug 2, 2016, 9:43 PM CDT for Orleans Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 9:43 PM CDT (02:43 UTC)
Expired
Aug 2, 2016, 10:15 PM CDT
In force
32 min
Issued by
NWS New Orleans, LA

County Orleans Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3034 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WWUS84 KLIX 030243
SPSLIX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
943 PM CDT TUE AUG 2 2016

LAZ062>064-070-030315-
LOWER ST. BERNARD-UPPER PLAQUEMINES-ORLEANS-UPPER ST. BERNARD-
943 PM CDT TUE AUG 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ORLEANS AND WEST
CENTRAL ST. BERNARD PARISHES...

AT 943 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR LAKE CATHERINE TO 10 MILES EAST OF
VIOLET TO 17 MILES EAST OF POYDRAS. MOVEMENT WAS WEST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEW ORLEANS...CHALMETTE...EAST NEW ORLEANS...BELLE CHASSE...VIOLET...
POYDRAS...LAKE CATHERINE...MERAUX...ARABI AND LAKEFRONT AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2985 8999 3004 9005 3006 8997 3013 8990
      3010 8982 3015 8971 3007 8969 3006 8973
      3003 8972 3004 8982 3000 8986 2996 8984
      2993 8979 2996 8972 2991 8974 2987 8970
      2987 8963 2989 8959 2988 8959 2983 8971
TIME...MOT...LOC 0243Z 069DEG 14KT 3006 8977 2994 8973 2993 8962 

$$

24/RR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 8:06 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 2, 8:06 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
806 PM CDT TUE AUG 2 2016

...SOUNDING DISCUSSION...
At first glance the sounding this evening depicts a very unstable
airmass with mixed layer CAPE over 3000 J/KG. This did support a
couple area storms this afternoon and evening... but strong
subsidence from the ridge aloft and lack of forcing kept coverage
to a minimum. Heights at 850... 700... and 500 mb are near the
daily max in the SPC climatology again and temperatures are warm
through this layer as well. Winds are southwest near the sfc...
switch to northerly at 850 mb... then become easterly above 400 mb
though remain light.

Krautmann

&&

.PREV DISCUSSION... /issued 357 PM CDT TUE AUG 2 2016/

Discussion...
A pretty tame day across the forecast area today. Current radar
shows a few showers and storms starting to develop along the
seabreeze across the Mississippi coastal counties. There are also
a few showers across the southern portions of the forecast area
near the Louisiana coast. Most of the convection today was just
east of here across southern Alabama and the Florida panhandle.
With weak high pressure still in place and the pattern that we are
in still not much change in the forecast for the next few days.
Still expect the same pattern of nocturnal/early morning showers
and storms over the coastal waters and near the coast...then
transitioning to scattered afternoon convection with temperatures
in the mid 90s. Expect this to last for the rest of the week.
Going into the weekend there looks to be some energy well to the
north of the forecast area that moves across the Great Lakes...and
that could help shake the forecast up a little bit. That energy
off to the north sends a boundary down south...it hangs up well
north of the forecast area but it will help suppress the high
over Bermuda some. It will not do a whole lot for us here but it
is a little change in the current regime. Guidance does become a
little bit more interesting near the end of the period as rain
chances could go up going into next week. Tropical Storm Earl
formed today and is expected to move westward into the Yucatan
over the next few days. No impacts are expected in the local area.
13/MH

AVIATION...
Prevailing VFR conditions expected through the 18z Wednesday taf
cycle. The exception will be due to TSRA reducing the visibility
down to IFR at mainly KHUM and KGPT. Will use VCSH and VCTS for most
terminals and tempo TS groups at KHUM, KNEW, KMSY and KGPT. Sites
that do get rain today could have some patchy fog develop
overnight. 18

MARINE...
Two broad mid level highs located over Texas and off the east coast
of Florida will be strong enough to keep a generally static pattern
over the northern gulf. These two high centers will eventually merge
by the weekend and eventually anchor over the southeast CONUS.

A broad ridge of sfc high pressure will remain over the coastal
waters through the weekend. This will keep a general southeast wind
direction of 5 to 10 knots in place. The nocturnal lakes/sounds jet
will develop each night producing winds in the 10-15kt range. This
will weaken during the daylight hours to around 5-10kt. Expect this
to occur each night of the fcast. Will keep this out of the fcast
for now. 18

DECISION SUPPORT...
DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
         or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  94  74  95 /  30  50  20  50
BTR  76  95  75  95 /  30  50  20  50
ASD  77  94  76  94 /  40  50  30  50
MSY  79  94  79  94 /  40  50  30  50
GPT  77  92  77  92 /  40  50  30  50
PQL  76  93  76  92 /  40  50  30  50

&&

.LIX Watches/Warnings/Advisories...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Aug 2, 6:02 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
602 PM CDT TUE AUG 2 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-031115-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
602 PM CDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL WEAKEN AND DISSIPATE SHORTLY AFTER
SUNSET...MAINLY IN THE COATAL MISSISSIPPI COUNTIES AND EXTREME
EASTERN LOUISIANA PARISHES. GUSTY WINDS TO 30 MPH...OCCASIONAL
LIGHTNING AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE GENERALLY
BEFORE 9 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTERNOON HEAT INDEX VALUES WILL CLIMB INTO THE 100 TO 107 DEGREE
RANGE EACH DAY THROUGH THE WEEKEND.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. A FEW STORMS COULD
BE STRONG...WITH THE PRIMARY THREATS BEING STRONG WIND
GUSTS...FREQUENT LIGHTNING AND HEAVY RAINFALL THAT MAY CAUSE SOME
LOCALIZED FLOODING OF LOW LYING AND POORLY DRAINED AREAS.
WATERSPOUT ACTIVITY WILL ALSO BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

24/RR

In the hours before

Special weather statement, Aug 2, 5:29 PM CDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
529 PM CDT TUE AUG 2 2016

MSZ081-082-022300-
JACKSON-HARRISON-
529 PM CDT TUE AUG 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN HARRISON AND
NORTHWESTERN JACKSON COUNTIES...

AT 529 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF LUCEDALE TO 10
MILES EAST OF MCHENRY TO PERKINSTON. MOVEMENT WAS SOUTHWEST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GULFPORT...BILOXI...SAUCIER AND LYMAN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3046 8905 3047 8934 3063 8934 3065 8930
      3065 8924 3068 8924 3068 8889 3074 8888
      3073 8869
TIME...MOT...LOC 2229Z 024DEG 6KT 3081 8874 3069 8895 3078 8913

24/RR
Special weather statement, Aug 2, 6:00 PM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 PM CDT TUE AUG 2 2016

MSZ081-022330-
HARRISON-
600 PM CDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARRISON COUNTY...

AT 600 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SAUCIER...OR
14 MILES SOUTH OF WIGGINS...MOVING SOUTHWEST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GULFPORT...SAUCIER AND LYMAN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3039 8915 3054 8934 3061 8934 3065 8928
      3065 8924 3068 8924 3068 8905 3063 8899
TIME...MOT...LOC 2300Z 039DEG 13KT 3064 8913

24/RR
Special weather statement, Aug 2, 7:18 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
718 PM CDT TUE AUG 2 2016

MSZ081-030045-
HARRISON-
718 PM CDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARRISON COUNTY...

AT 718 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER LONG BEACH...
MOVING SOUTH AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GULFPORT...LONG BEACH AND GULFPORT AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3037 8908 3036 8909 3036 8911 3033 8918
      3031 8927 3031 8929 3033 8929 3035 8927
      3035 8928 3046 8923 3042 8903 3038 8903
TIME...MOT...LOC 0018Z 013DEG 11KT 3038 8915

24/RR
Special weather statement, Aug 2, 9:00 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
900 PM CDT TUE AUG 2 2016

LAZ064-070-030300-
LOWER ST. BERNARD-UPPER ST. BERNARD-
900 PM CDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. BERNARD PARISH...

AT 858 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 17 MILES SOUTHEAST
OF LAKE CATHERINE...OR 20 MILES SOUTH OF WAVELAND...MOVING SOUTHWEST
AT 15 MPH.

THIS STORM WILL NOVE OVER THE BILOXI MARSH IN EASTERN ST. BERNARD
PARISH...POSSIBLY REACHING YSCLOSKY AND HOPEDALE BEFORE 10 PM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2989 8986 2996 8973 2987 8971 2987 8963
      2999 8958 3008 8949 3004 8939 3005 8940
      3005 8938 3003 8937 3003 8938 3000 8946
      2992 8938 2973 8961 2975 8965 2970 8965
TIME...MOT...LOC 0158Z 052DEG 15KT 3000 8945

24/RR
Special weather statement, Aug 2, 9:43 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
943 PM CDT TUE AUG 2 2016

LAZ062>064-070-030315-
LOWER ST. BERNARD-UPPER PLAQUEMINES-ORLEANS-UPPER ST. BERNARD-
943 PM CDT TUE AUG 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ORLEANS AND WEST
CENTRAL ST. BERNARD PARISHES...

AT 943 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR LAKE CATHERINE TO 10 MILES EAST OF
VIOLET TO 17 MILES EAST OF POYDRAS. MOVEMENT WAS WEST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEW ORLEANS...CHALMETTE...EAST NEW ORLEANS...BELLE CHASSE...VIOLET...
POYDRAS...LAKE CATHERINE...MERAUX...ARABI AND LAKEFRONT AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2985 8999 3004 9005 3006 8997 3013 8990
      3010 8982 3015 8971 3007 8969 3006 8973
      3003 8972 3004 8982 3000 8986 2996 8984
      2993 8979 2996 8972 2991 8974 2987 8970
      2987 8963 2989 8959 2988 8959 2983 8971
TIME...MOT...LOC 0243Z 069DEG 14KT 3006 8977 2994 8973 2993 8962

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:00 PM CDTSpecial Weather StatementLIXSaint Bernard60 min
Aug 3, 12:53 AM CDTSpecial Marine WarningLIX67 min
Aug 3, 2:08 AM CDTSpecial Marine WarningLIX97 min
Aug 3, 3:50 AM CDTHeat AdvisoryLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more15 hr
Aug 3, 4:28 AM CDTSpecial Marine WarningLIX62 min
Aug 3, 4:31 AM CDTSpecial Weather StatementLIXSaint Tammany44 min
Aug 3, 5:26 AM CDTSpecial Marine WarningLIX94 min
Aug 3, 5:57 AM CDTSpecial Weather StatementLIXOrleans, Saint Charles, Saint John the Baptist63 min
Aug 3, 6:30 AM CDTSpecial Weather StatementLIXSaint Charles30 min
Aug 3, 6:32 AM CDTTornado WarningLIXSaint Charles20 min
Aug 3, 7:59 AM CDTSpecial Weather StatementLIXLafourche, Saint Charles, Saint James, Saint John the Baptist61 min
Aug 3, 8:24 AM CDTSpecial Weather StatementLIXAssumption, Saint James21 min
Aug 3, 8:36 AM CDTSpecial Weather StatementLIXSaint Tammany24 min
Aug 3, 9:02 AM CDTSpecial Marine WarningLIX28 min
Aug 3, 9:18 AM CDTFlash Flood WarningLIXSaint James, Saint John the Baptist3 hr
Aug 3, 9:23 AM CDTSpecial Marine WarningLIX97 min
Aug 3, 9:51 AM CDTSpecial Weather StatementLIXSaint Tammany24 min
Aug 3, 10:01 AM CDTSpecial Marine WarningLIX59 min
Aug 3, 10:28 AM CDTAreal Flood AdvisoryLIXSaint Tammany, Tangipahoa2 hr
Aug 3, 10:53 AM CDTSpecial Weather StatementLIXPlaquemines37 min
Aug 3, 11:01 AM CDTSpecial Weather StatementLIXAscension44 min
Aug 2, 7:18 PM CDTSpecial Weather StatementLIXHarrison27 min
Aug 2, 11:29 PM CDTSpecial Weather StatementLIXJackson91 min
Aug 3, 12:39 AM CDTSpecial Weather StatementLIXHancock, Harrison66 min
Aug 3, 7:28 AM CDTSpecial Weather StatementLIXHancock62 min
Aug 3, 7:49 AM CDTSpecial Weather StatementLIXHancock26 min

Nearby

Special Weather Statements in Louisiana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.